The FDA reported a spike in kratom overdoses. Here are the warning signs.
Kratom use has ballooned in recent years. So have overdoses.
In the United States, calls to poison control centers about the drug have jumped dramatically. About 32 percent of those cases ended up being admitted to the hospital, with more than half resulting in serious medical outcomes, including 11 deaths.
According to new research published in the journal Clinical Toxicology, between 2011 and 2017, 1,807 kratom exposures were reported to poison control centers. Two-thirds occurred between 2016-2017 alone.
In 2011, only 13 exposures were reported, compared with 682 in 2017 — jumping from about one call per month to two calls per day.
All in all, a more than 50-fold increase.
“It has gotten more popular I guess you would say. When we started there were tens of cases and now there are hundreds of cases per year,” said Rick Spiller, MS, DABAT, FAACT, a co-author of the research, and director of the Central Ohio Poison Center at Nationwide Children’s Hospital.
Kratom (Mitragyna speciosa) is a Southeast Asian tree. Leaves of the plant, consumed raw, in capsules, or tea, are known to produce mild stimulant and opioid-like effects. The plant has been used traditionally for centuries as an analgesic and substance that can be misused in places like Thailand and Myanmar.
It has been described by experts as an “atypical opioid” because of the pathways through which it interacts with the brain.
“It’s a more complex substance. It’s not just a single mechanism,” said Spiller.
Its complexity means that overdose symptoms can be more difficult to diagnose — especially when compared with traditional opioids. Kratom affects the μ-receptor [mu-receptor], like other opiates, but also affects serotonin and norepinephrine reuptake inhibition.
“Kratom is a difficult toxin to manage for several reasons. First, the doses are not well defined because it is a plant product. Second, the toxicity can manifest in very different ways and time frames depending on the patient, what else they may be taking, or how much experience/tolerance they have to opioids. There are a lot of variables,” said Dr. Rais Vohra, the medical director of the Fresno/Madera Division of the California Poison Control System.
An opioid overdose typically involves shallow or depressed breathing, slow or weak pulse, and unconsciousness. While a kratom overdose can involve some of these symptoms, it is also frequently accompanied by others that are rarely associated with opioids.
“We clearly saw respiratory depression. We saw coma. That’s what you expect from that μ-receptor, that opioid receptor, but…[we saw] things like seizure, agitation, tachycardia, hypertension. None of this has anything to do with the μ-receptor, but it does with the norepinephrine and serotonin reuptake inhibition.”
The study found that the most common effects of the drug also included nausea, vomiting, drowsiness, and confusion.
Treating these widely varying symptoms can’t be done with any single kind of medication. Whereas an opioid overdose is commonly treated with a drug like naloxone (Narcan), often referred to as the “anti-overdose” drug, symptoms like seizures and agitation are treated with benzodiazepines, a sedative.
“We treat what is showing up. Again because there isn’t a lot of data before this, you’d go in and say, oh this is an opiate, and the person is seizing in front of you, and everybody who knows anything about opiates knows that they don’t seize. That’s not what opiates do,” said Spiller.
The reason for the increase in kratom use and overdose isn’t clear either. The drug’s increasing popularity is often seen has yet another facet of the United States’ ongoing opioid epidemic. Anecdotally, users report that the drug can be used as part of opioid withdrawal maintenance, trying to stop using drugs, or at least transitioning away from pharmaceutical pain relievers and other misused drugs.
However, Spiller and his colleagues are concerned that the drug’s reputation as a natural, plant-based remedy is misleading.
“This is not benign because it’s a plant and natural. There is a real concern there that there needs to be some caution,” said Spiller.
That point is reinforced in the study by the fact that kratom is starting to show up in infants.
The authors report seven incidences of newborns exposed to kratom, all of which occurred within the most recent time period, 2016-2017. Five of those cases also showed symptoms of withdrawal.
That means there is the potential for pregnant mothers to pass the drug through the placenta to their unborn babies.
“We don’t know why the mother was using it. We don’t know if it was for pain or to get high or for opiate withdrawal, we just have the neonates with neonatal withdrawal symptoms. That’s something we want to get out there,” said Spiller.
Kratom is legal throughout the United States and can be bought over the internet. Both the Drug Enforcement Agency (DEA) and the Food and Drug Administration (FDA) have mulled potential action on kratom, but neither has yet acted. Currently the DEA considers it a “drug of concern,” and it has no approved medical use by the FDA.
“This is definitely something to keep an eye on,” said Vohra.
Despite the increase in overdoses and calls to poison control centers, fatalities and hospitalizations associated with kratom use remain relatively low.
Spiller is most concerned with getting more information on kratom out to the public — from those who use the drug regularly to doctors and federal agencies.
“Right now we are seeing hundreds of people in the ER but that’s across the U.S. If that starts turning into thousands I think there is going to be some action,” he said.